Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS Binghamton, NY

July 14, 2000Chenango County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2000, 7:26 PM EDT for Chenango County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 14, 2000, 7:26 PM EDT (23:26 UTC)
Expired
Jul 14, 2000, 8:30 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 53 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 142327
SVRBGM
NYC017-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHENANGO COUNTY IN CENTRAL NEW YORK.

* UNTIL 830 PM EDT.

* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL ABOUT OVER PHARSALIA...MOVING 
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTSELIC AND PLYMOUTH AROUND 745 PM EDT.
  SMYRNA AROUND 755 PM EDT.
  SHERBURNE AROUND 805 PM EDT.
  EARLVILLE AROUND 810 PM EDT.

THIS IS A DANGEROUS STORM WdITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

LAT...LON 4262 7593 4249 7575 4275 7533 4274 7576

$$

SPORER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:20 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 14, 3:20 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT FRI JUL 14 2000

SHWR/TSRA ACVTY CONTG E FM WRN NY INTO THE OH VLLY. THE BULK OF THE
CNVTN CONTS TO DVLP TO THE S AND E IN OH TWD WV AND WRN PA. SOME
SCTD ACVTY HEADING E TWD CNTRL NY. IN ADDTN...SOME ISLD ACVTY FIRING
OVR THE HIGHER TERRAIN OF THE WESTERN CATSKILLS AND POCONOES.
THE ACVTY IN WRN NY WAS FORMING IN ADVANCE OF AN APPRCHING UPR LVL
WAVE AND ASSCTD SFC TROF. THIS FEATURE WILL CONT TO WORK E AND
AMPLFY WHICH IN TURN WILL LEAD TO A MAJOR CUT OFF LO FORMG AT
MID-UPR LVLS OVR PA BY SAT EVE. SHWR AND TSRA WILL MOV INTO THE
REGION THE REST OF THE AFTRN AND EVE. IT MAY WIND DOWN A BIT LATER
IN THE EVENING AFTER SUNSET. HOWEVER...COUNTERING THE USUAL DIURNAL
DECREASE IN CONVTN WILL BE THE HGHT FALLS AND MIDLVL LIFTG ASSCTD
WITH THE AMPLFING UPR LVL LO. THUS...ACVTY MAY FLARE UP ACRS REGION
AGAIN OVRNGT. WILL GO LIKELY POPS SHRA/TSRA TONIGHT. ONE OR TWO
CELLS THIS EVE CUD PRODUCE LOCALIZED FLOODING PROBLEMS...NOT ENUF
FOR AN FFA. WILL HNDL IN THE ESF THAT WILL BE WRITTEN MAINLY FOR THE
POTENTIAL HVY RAIN EVENT ON SAT INTO SAT NGT.

NOW ON TO SAT-SAT NGT. UPR LVL LO CLOSES OFF OVR PA. THE EFFECT OF
THIS WILL BE TO BACK THE LL FLO TO THE SE THRU THE TROPOSPHERE . A
N-S ORIENTED SERLY LLJ DVLPS AT 850 MB WHICH TOPS 40 KTS ON SOME
MODELS. THE WINDS AT THE LL/S WILL BE STRGR THAN THE WINDS AT MID
LVLS...A KEY FACTOR IN DVLPG SLOW-MOVING MTN-HUGGING TSRA WHICH WILL
BE EMBEDDED IN A LARGER AREA OF SHWRS. WHERE EVER THE LLJ SETS UP
WILL BE THE FOCUS FOR THE STRGEST LL MOISTURE TRANSPORT AND DESTAB. THIS
MOISTURE TRANSPORT AND DESTABILIZATION WILL BE FOCUSED INTO A HIGHLY
DVRGT ENVRNMENT ON THE E AND N SIDE OF THE DVLPG UPR LVL LO. ALL
MODELS SHOW QPF MAXES FM 2-3 INCHES. MODEL DIFF/S SHOW UP IN THE
POSITIONING OF THE UPR LVL LO WITH THE AVN THE FARTHEST S. THE
ETA/MESO-ETA IS FARTHEST N. THE NGM IS IN THE MIDDLE WITH BOTH
MODELS TRENDING TWD THE NGM SOLTN USING THE AWIPS D_PROG_DT FEATURE.
NGM MIGHT HAVE THE BEST SOLTN FOR THE MASS FIELDS. WITH THE AVN
FARTHEST S...HEAVIEST PRECIP IS S OF CWA. FOR NOW...BASED ON TRENDS
WILL GO WITH THE FARTHER N SOLTN/S. THE NGM NAILS NE PA HARD WITH THE
ETA HITTING OUR SERN ZONES THE HARDEST WITH NR 3 INCHES AMNTS. OUR
MM5 RUN WAS VERY SIMILIAR TO THE NGM WITH THE HEAVIEST IN NC PA WITH
AMNTS OVR 5 INCHES! THIS IS PROBABLY OVRDONE AND NOT REPRESENTATIVE
OF A BASIN AVE.

BASIN AVE QPF PROBABLY WILL RUN ARND 2 INCHES OVR A WIDE AREA BY SUN
AM. THIS IN ITSELF WON/T BE ENUF TO PRODUCE WIDESPREAD FLOODING. I
AM MORE CONCERNED ABT THE LOCALLY HIGHER AMNTS THAT LIKELY WILL FALL
OVR SOME OF OUR HILLY TERRAIN. THINK LOCALIZED FLASH FLOODING IS A
POSSIBILITY SOMEWHERE IN MY CWA SAT-SAT NGT WITH ISOLD AMNTS UP TO 4
OR 5 INCHES PSBL. TOO ERLY FOR A WATCH SINCE IT CUD SET UP ANYWHERE
IN MY CWA SO WILL OPT FOR AN ESF TO COVER POTENTIAL.

SUNDAY INTO EARLY NEXT WEEK WILL SEE IMPROVING CONDITIONS AS THE UPR
LVL LO GETS SHEARED OUT. TEMPS LOOK LIKE THEY WILL REMAIN BLO NORMAL
THOUGH. IT IS INTERESTING TO POINT OUT THAT AT BGM THIS JULY/S AVE 8
TEMP SO FAR IS 1.3 DEGREES BELOW THE RECORD FOR THE COLDEST JULY
WHICH WAS 65.5 DEGREES IN JULY 1971. THE MRF SHOWS YET ANTHR CUT OFF
LO DROPPING INTO THE NERN US BY DAY 10!

.BGM...NONE.

NICOSIA

In the hours before

Local storm report, Jul 14, 6:40 PM EDT, 46 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    WATERLOO                  NY   WIND DAMAGE
07/14/00   SENECA                         TREES AND WIRES DOWN
                                          ACROSS NORTHERN PORTION
                                          OF THE COUNTY. HALF
                                          INCH /0.50/ HAIL ALSO
                                          REPORTED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0415 PM    CICERO                    NY   .88 INCH HAIL
07/14/00   ONONDAGA                       NICKEL SIZE HAIL
                                          REPORTED JUST SOUTH OF
                                          I-481/RT 31
                                          INTERCHANGE. REPORTED
                                          BY MEDIA.

0505 PM    WESTFORD                  NY   WIND DAMAGE
07/14/00   OTSEGO                         TREE DOWN. LARGE HAIL
                                          OF UNSPECIFIED SIZE
                                          ALSO REPORTED. REPORTED
                                          BY FIRE AND RESCUE.

0510 PM    VENICE                    NY   WIND DAMAGE
07/14/00   CAYUGA                         WIRES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0535 PM    NILES                     NY   WIND DAMAGE
07/14/00   CAYUGA                         WIRES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

NNNN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:56 PM EDTFlash Flood WarningBGMOnondaga94 min
Jul 14, 5:02 PM EDTSevere Thunderstorm WarningBGMOtsego58 min
Jul 14, 5:03 PM EDTSevere Thunderstorm WarningBGMCayuga42 min
Jul 14, 5:45 PM EDTSevere Thunderstorm WarningBGMCayuga30 min
Jul 14, 5:59 PM EDTSevere Thunderstorm WarningBGMCortland61 min
Jul 14, 5:59 PM EDTSevere Thunderstorm WarningBGMSeneca, Tompkins46 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.